Bald spots most upsetting for young lady

0

DEAR DR. DONOHUE: I am a 22-year-old female, and the worst possible thing has happened to me. A friend of mine told me I had a bald spot on the side of my head. I looked in the mirror and screamed when I saw it. Now I think I have another one starting. What is this? Do I need vitamins? – T.N.

ANSWER: Is the bald patch round or oval with a smooth surface? If so, then what you have is most likely alopecia areata. It’s bad, but it’s not the worst thing that could happen to you.

Your immune system gets the blame. It’s attacking your hair follicles. The hair falls out in the kind of patches you describe. Most people with this condition have only one bald spot. Around 10 percent have two, and 7 percent have three or more. I don’t want to unhinge you, but the process sometimes involves other hairy areas, like the eyebrows or beard. In a very small number, the entire scalp loses all its hair.

See a dermatologist for confirmation of this long-distance diagnosis and for treatment. The doctor can inject cortisone into the bald spot to coax hair regrowth. Minoxidil liquid is another treatment. And a cream with anthralin can promote hair growth. You don’t need vitamins; they won’t help.

The doctor can also check for illnesses sometimes associated with alopecia areata. They include thyroid problems, diabetes, lupus and celiac disease.

The good news is that many see their hair restored within a year, even without treatment. Less than one in every 10 have to put up with the bald spots for a lengthy time period.

You’ll get more information and a sense of relief by checking in with the National Alopecia Areata Foundation. The Web site is: www.naaf.org.

DEAR DR. DONOHUE: Is it possible that drinking too much water lowers one’s potassium? I drink 10 glasses a day. I have just learned from my doctor’s office that my potassium is low. I didn’t tell the doctor that I drink so much water. Should I? – K.S.

ANSWER: Drinking water, even the quantity you drink, is not likely to lower the blood potassium level. The kidneys, influenced by hormones from the adrenal gland, maintain potassium in the normal range regardless of the amount of water drunk.

How low was your potassium? If it wasn’t all that low, there’s no need to panic. But your doctor will have to look for causes of it. The most frequent cause is diuretics, water pills. They often lower body potassium. Are you taking one?

Why do you drink so much water? It isn’t necessary to do so.

The booklet on sodium and potassium explains what these minerals do and what happens when their values rise or diminish. Readers can order a copy by writing: Dr. Donohue – No. 202, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My doctor gave me a cortisone shot in the knee for osteoarthritis. It relieved me of pain almost immediately. The next day I had my blood sugar checked, and it was high. The doctor’s office notified me of the results and told me I have diabetes. I can’t believe I do. I have no symptoms of diabetes and no family history of it. I am not overweight. Could the shot have caused the rise in sugar? – C.M.

ANSWER: Yes, it could have. Cortisone often upsets blood sugar. Why not give the office a call back and ask to have a repeat blood-sugar test?

DEAR DR. DONOHUE: The technician had trouble getting blood out of a vein in my left arm. It started to flow, but then stopped. She had to use a vein in my right arm. Does this mean I have bad circulation on the left? – K.K.

ANSWER: No. The vein’s wall was probably drawn into the needle. Sometimes just repositioning the needle gets blood flowing again.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE